Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 13, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 14, 2024, 2:53 PM MST for Santa Cruz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2024, 2:53 PM MST (21:53 UTC)
- Expired
- Jul 14, 2024, 5:41 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 40 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1488 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1484 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
452
WGUS55 KTWC 142153
FFWTWC
AZC023-150100-
/O.NEW.KTWC.FF.W.0013.240714T2153Z-240715T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
253 PM MST Sun Jul 14 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northeastern Santa Cruz County in southeastern Arizona...
* Until 600 PM MST.
* At 253 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain in the Patagonia area. Between
1 and 2 inches of rain have fallen with heavy rain continuing.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Patagonia and Patagonia Lake State Park.
This includes the following streams and drainages...
Sonoita Creek, Cienega Creek and Harshaw Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3146 11068 3148 11088 3156 11088 3164 11085
3168 11071 3157 11058
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
WJM2 follow-up statements
173
WGUS75 KTWC 142252
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
352 PM MST Sun Jul 14 2024
AZC023-150100-
/O.CON.KTWC.FF.W.0013.000000T0000Z-240715T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
352 PM MST Sun Jul 14 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR NORTHEASTERN SANTA CRUZ COUNTY...
At 352 PM MST, The storm that generated the heavy rainfall has moved
northwest of the area, however another strong thunderstorms is
moving toward Sonoita and Patagonia from the east. Between 1 and 2
inches of rain have fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Patagonia and Patagonia Lake State Park.
This includes the following streams and drainages...
Sonoita Creek, Harshaw Creek, Cienega Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3146 11068 3148 11088 3156 11088 3164 11085
3168 11071 3157 11058
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
WJM714
WGUS75 KTWC 150041
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
541 PM MST Sun Jul 14 2024
AZC023-150051-
/O.CAN.KTWC.FF.W.0013.000000T0000Z-240715T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
541 PM MST Sun Jul 14 2024
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN SANTA CRUZ
COUNTY...
The heavy rain has ended and flash flooding is no longer expected to
pose a threat. Please continue to heed remaining road closures.
&&
LAT...LON 3146 11068 3148 11088 3156 11088 3164 11085
3168 11071 3157 11058
$$
CWRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 1:47 PM MST, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 14, 1:47 PM MST, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 147 PM MST Sun Jul 14 2024 .SYNOPSIS...Temperatures will fall back closer to seasonal averages as high pressure weakens and deeper moisture returns to the area. Thunderstorm coverage will ramp back up starting today and continuing into the work week. Damaging thunderstorm winds will continue to be a threat with some storms, along with heavy rain threats gradually increasing through the week. && .DISCUSSION...Deeper moisture has spread into the area, largely from the Gulf of CA as we see a direct push up through Sonora as well as a surge into the lower deserts. The 12Z KTWC sounding had precipitable water back up to 1.5 inches with marginal convective inhibition in the morning that will be easily overcome to tap into a marked increase in CAPE. Decent shear as well. Valley storms should be well supported with some organized strong outflows possible. Steering level flow is easterly, but propagation along outflows will also be a consideration. Orientation of outflow from the rim country should be more easterly, and could impact northern and northwestern areas, but doesn't suggest evening impacts for Tucson. Ensemble means keep the high meandering around from just east/northeast of us to nearly overhead during the coming week. On days where the high is northeast and east of us we'll continue to be vulnerable to strong organized outflow. On days where it's overhead, the relative mid level warming combined with a generally weaker flow will make for less organized shorter lived pulse storms. Today and Monday look favorable for stronger storms. The deeper moisture should remain in place, so localized flooding concerns will be an issue again through the week. We'll keep an eye on a slow moving easterly wave that is expected to meander gradually westward across north central Mexico this week, perhaps pushing just south of us around Thursday. Any potential tropical systems should remain well south of any regions that would influence our weather. Overall, typical late July weather. && .AVIATION...Valid through 16/00Z. SCT-BKN clouds at 8k-12k ft AGL thru 15/04Z and again aft 15/18Z, with diminishing cloud cover between 15/04Z and 15/18Z. ISOLD/SCT TSRA/SHRA thru 15/04Z, mainly south of KTUS from KFHU westward through Santa Cruz county and into central/western Pima county and also in the White Mountains. SCT TSRA/SHRA developing areawide again aft 15/19Z. MVFR conditions in TSRA, with mountain obscurations, vsby reductions and wind gusts to 40+ knots. Outside of TSRA, SFC wind at most locations 12 knots or less favoring a SWLY thru NWLY direction during the afternoon/early evening hours and variable in direction at other times. The exception will be in the upper Gila River valley near KSAD where WLY/NWLY SFC wind will be 12-18 kts with gusts to 26 kts thru 15/04Z and again aft 15/18Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deeper moisture has moved back into southeast Arizona and typical mid July moisture levels are expected through the week. This will result in the daily cycle of mainly afternoon and evening showers and thunderstorms, with the potential for more widespread rainfall. The main threats will be strong, gusty and erratic outflow winds and heavy rainfall leading to localized flash flooding. Minimum relative humidity values will be 17-30 percent in most lower elevation locations and 30-45 percent in mountain areas. Away from thunderstorms, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. The exception will be in the upper Gila River valley around Safford, where afternoon/early evening winds will be west-northwest at 15-20 mph and gusts to 25-30 mph through Wednesday. Wind direction will primarily be southwest through northwest into the middle of the week, with winds switching to an easterly direction Thursday and Friday. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 6:31 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Jul 14, 2:00 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 17 min |
| Jul 14, 2:23 PM MST | Severe Thunderstorm Warning | TWC | Graham | 37 min |
| Jul 14, 2:31 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 44 min |
| Jul 14, 2:49 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
| Jul 14, 3:09 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 66 min |
| Jul 14, 3:16 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 44 min |
| Jul 14, 3:16 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 44 min |
| Jul 14, 3:35 PM MST | Flash Flood Warning | TWC | Santa Cruz | 2 hr |
| Jul 14, 3:48 PM MST | Areal Flood Advisory | TWC | Cochise | 114 min |
| Jul 14, 3:52 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 38 min |
| Jul 14, 4:03 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 42 min |
| Jul 14, 4:07 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 21 min |
| Jul 14, 4:14 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 2 hr |
| Jul 14, 4:27 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 48 min |
| Jul 14, 4:33 PM MST | Special Weather Statement | TWC | 57 min | |
| Jul 14, 4:44 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 61 min |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.